Louisiana, 2012

Flash Flood in Louisiana, June 7, 2012

June 7, 2012 · NWS LIX · 1 event in 1 county or zone

A stationary front provided the focus for slow moving thunderstorms over southeast Louisiana. Flash flooding was reported in Jefferson Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A stationary front provided the focus for slow moving thunderstorms over southeast Louisiana. Flash flooding was reported in Jefferson Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 7, 2:51 AM CST, 6 hours 34 minutes earlier.

Area forecast discussion, Jun 7, 2:51 AM CST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
351 AM CDT THU JUN 7 2012

.SYNOPSIS...

FRONTAL BOUNDARY LOCATED ALONG THE COAST WITH DRIER AIR TRYING TO
WORK INTO EXTREME NORTHERN PORTIONS NEAR MCCOMB. EVENING
CONVECTION HAS DIED OUT...AND AS OF THIS WRITING...NOCTURNAL
MARINE CONVECTION HAS NOT INITIATED. WEAK UPPER LOW CENTERED OVER
SOUTHERN OKLAHOMA WITH SPOKES OF ENERGY ROTATING THROUGH OUR
AREA...AS WELL AS THE DALLAS METROPLEX. STILL SOME CONVECTION
ASSOCIATED WITH THE DALLAS ENERGY. EVENING CONVECTION AIDED IN
COOLING TEMPERATURES A FEW DEGREES FROM THE SAME TIME YESTERDAY
MORNING. MOST TEMPERATURES IN THE LOW AND MID 70S. DEW POINTS ARE
IN THE UPPER 60S TO LOWER 70S...EXCEPT FOR LOWER 60S OVER
SOUTHWEST MISSISSIPPI.

&&

.SHORT TERM...

FRONTAL BOUNDARY WILL REMAIN IN THE AREA TODAY. ANTICIPATE
SCATTERED CONVECTION TO DEVELOP WITH THE HEAT OF THE DAY
TODAY...WITH BEST CHANCES TO THE SOUTH OF LAKE PONTCHARTRAIN. MOST
CONVECTION WILL DISSIPATE WITH SUNSET.

ECMWF/GFS GUIDANCE NOW IN FAIRLY CLOSE AGREEMENT WITH UPPER LOW
CURRENTLY OVER THE RED RIVER MOVING INTO THE WESTERN GULF ON
FRIDAY...THEN ACROSS LOUISIANA OVER THE WEEKEND. NAM SOLUTION IS
SOMEWHAT SLOWER AND WILL GO CLOSER TO GFS/ECMWF SOLUTIONS. THIS
SHOULD BEGIN TO FOCUS LOW LEVEL INFLOW OVER THE AREA OVER THE NEXT
SEVERAL DAYS. THUNDERSTORMS WILL BECOME MORE NUMEROUS ON
FRIDAY...AND ESPECIALLY OVER THE WEEKEND. WILL BE CARRYING 40-50
POPS FOR FRIDAY...AND LIKELY IN MOST AREAS OVER THE WEEKEND.
PRECIPITATION WILL BE DIURNALLY INFLUENCED...MAINLY LATE MORNING
AND AFTERNOON. WITH PRECIPITABLE WATER VALUES FORECAST TO BE NEAR
OR ABOVE 2 INCHES OVER THE WEEKEND...HEAVY RAIN COULD BECOME A
SIGNIFICANT ISSUE IN AREAS THAT SEE MULTIPLE RAIN EVENTS. WILL
CONTINUE TO MENTION IN HWO.

MAX TEMPERATURES WILL BE REGULATED BY CONVECTIVE DEVELOPMENT.
AREAS THAT SEE CONVECTION NOT LIKELY TO GET MUCH PAST UPPER 80S.
DRY AREAS LIKELY TO TOP OUT 90 TO 95 TODAY. THOSE AREAS WILL BE
FEWER AND FARTHER BETWEEN OVER THE WEEKEND. 35

&&

.LONG TERM...

LOW/UPPER TROF GRADUALLY MOVES EASTWARD MONDAY THROUGH MIDWEEK.
MOISTURE NEVER REALLY GETS CLEANED OUT...SO WE WILL LIKELY GO BACK
TO AFTERNOON CONVECTION FIRING OFF OF LAKE AND SEA BREEZE
INTERACTIONS. POPS AROUND 30 PERCENT DURING THE DAY AND 20 DURING
THE EVENING WILL BE SUFFICIENT. TEMPERATURES WILL REMAIN AROUND
NORMAL. 35

&&

.AVIATION...

STATIONARY FRONTAL BOUNDARY OVER THE IMMEDIATE AREA WILL SERVE AS
FOCUS FOR CONVECTION ONCE TRIGGER TEMPERATURE IS ATTAINED AROUND
86F. CONVECTIVE COVERAGE WILL BE DICTATED BY ORIENTATION OF BOUNDARY
AND INTERACTIONS WITH LAKE AND GULF BREEZES WITH GREATER
PROBABILITIES FOR KMSY...KNEW...KHUM...KASD. OTHER TERMINALS SHOULD
HAVE LESSER RISK WITH MORE CONTINENTAL FLOW INFLUENCES.
NONETHELESS...TAFS SHOULD BE VFR OUTSIDE PROB30 TO TEMPO CONVECTION
GENERALLY BETWEEN 18Z-00Z.  24/RR

&&

.MARINE...

WEAK FRONTAL ZONE ALONG THE IMMEDIATE COAST MAY BRING A RISK OF
THUNDERSTORMS IN A LINEAR STRUCTURE ACROSS PORTIONS OF THE COASTAL
WATERS LATE MORNING INTO THE AFTERNOON HOURS. WATERSPOUT PRODUCTION
SHOULD BE HIGH WITH TROPICAL AIR MASS IN PLACE. PERSISTENT
SOUTHEASTERLY FLOW NEXT SEVERAL DAYS WILL EVENTUALLY BRING A LONG
PERIOD SWELL TRAIN INTO THE UPPER CENTRAL GULF OVER THE WEEKEND.
SEAS IN THE OUTER WATERS WILL LIKELY BUILD TO AROUND 6 FEET
DOMINATED BY 8-10 SECOND SWELLS FROM THE FLORIDA STRAITS AND YUCATAN
CHANNEL. 24/RR

&&

.DECISION SUPPORT...
DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITOR AFTERNOON AND EVENING CONVECTION.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  68  89  69 /  30  10  40  30
BTR  91  72  91  72 /  40  10  50  30
ASD  90  72  90  73 /  30  20  50  30
MSY  89  75  88  74 /  40  20  50  30
GPT  88  73  87  73 /  40  20  40  30
PQL  88  70  88  71 /  30  20  40  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 7, 3:18 AM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
418 AM CDT THU JUN 7 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-081100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
418 AM CDT THU JUN 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
THIS EVENING. A FEW STORMS COULD BECOME STRONG WITH THE MAIN
THREATS BEING STRONG WINDS AND SMALL HAIL. STORM INTENSITY AND
COVERAGE SHOULD DECREASE QUICKLY AFTER 9 PM TONIGHT. LOCALLY VERY
HEAVY RAINFALL WILL BE POSSIBLE WITH A FEW SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS FRIDAY...AND
ESPECIALLY OVER THE WEEKEND. SOME THUNDERSTORMS WILL LIKELY
BECOME STRONG THROUGH THE PERIOD. THE STRONGER THUNDERSTORMS COULD
PRODUCE GUSTY WINDS...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. WITH SLOW MOVING THUNDERSTORMS EXPECTED...HEAVY RAINFALL
COULD BECOME A SIGNIFICANT CONCERN OVER THE WEEKEND. LATER
FORECASTS WILL REFINE THE AREAS OF GREATEST CONCERN.

THUNDERSTORMS WILL BECOME FEWER IN NUMBER FOR MONDAY THROUGH
WEDNESDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
June 7, 9:25 AM CST to 10:30 AM CST
Where
Jefferson County, 0.9 mi SW of Terrytown to 1.09 mi SSW of Terrytown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.872, -90.082

Heavy rain produced standing water, making roads impassible. Some locations included were the 2000 block of Woodmere Street, Armagh Street, the 1700 block of Destrehan Avenue, and the 1600 block of Long Bridge.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380459.